New Mexico, 2013

Flash Flood in New Mexico, July 7, 2013

July 7, 2013 · NWS EPZ · 1 event in 1 county or zone

A broad upper high was centered over Southern New Mexico with low level southeast winds bringing in modest moisture to the region. Training storms over the Blacks Range on the Silver Burn scar caused flooding once again on the western slopes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A broad upper high was centered over Southern New Mexico with low level southeast winds bringing in modest moisture to the region. Training storms over the Blacks Range on the Silver Burn scar caused flooding once again on the western slopes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 7, 2:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 7, 2:19 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
319 PM MDT SUN JUL 7 2013

.SYNOPSIS...
UPPER HIGH OVER SOUTHERN NEW MEXICO WILL VERY SLOWLY DRIFT
NORTH...REACHING THE FOUR CORNERS REGION WEDNESDAY. THIS WILL
INHIBIT SOME LOWLAND THUNDERSTORM ACTIVITY...BUT THE MOUNTAINS WILL
CONTINUE ALONG WITH THE LOWLANDS...MAINLY DEMING WESTWARD...AS LOW
LEVEL MOISTURE PERSISTS. THE STORMS WILL BE SLOW MOVING...ESPECIALLY
MONDAY...SO LOCAL FLOODING IS POSSIBLE. UPPER HIGH TO PERSIST OVER
COLORADO THROUGH THE WEEKEND. LITTLE CHANGE TO OUR RAIN PATTERN...
WITH SCATTERED THUNDERSTORMS OVER MOUNTAINS AND WEST OF DEMING AND
ISOLATED THUNDERSTORMS ELSEWHERE.

&&

.DISCUSSION...
STAGNANT PATTERN CONTINUING AS ONLY VERY SLOW CHANGES TO THE UPPER
FLOW PATTERN OCCUR THROUGHOUT HE FORECAST PERIOD. UPPER HIGH
CURRENTLY OVER SOUTHERN NEW MEXICO AND WILL SLOWLY DRIFT TOWARDS THE
FOUR CORNERS BY WEDNESDAY. AT LOWER LEVELS MOISTURE WILL PERSIST
WITH DEW POINTS CONTINUING IN THE UPPER 40S TO LOWER 50S. WHILE THE
HIGH IS HIGH OVERHEAD TONIGHT INTO MONDAY...STORM MOVEMENT WILL BE
VERY SLOW MEANING STORMS CAN DUMP LOTS OF RAIN IN ONE PLACE. DESPITE
MOST OF TODAY'S STORMS BEING THE PULSE VARIETY (AND LIKELY AGAIN
TOMORROW) THEY HAVE SHOWN THE ABILITY TO DROP .75-1.0 INCHES OF RAIN
IN MUCH LESS THAN AN HOUR. MORE THE SAME FOR MONDAY.

BY TUESDAY AND WEDNESDAY THE UPPER HIGH WILL BE FAR ENOUGH NORTH OF
THE CWA TO REDEVELOP SOME UPPER WINDS AND MOVE THE STORMS ALONG.
WEAK INVERTED TROUGH WILL REMAIN SOUTH OF THE AREA TUESDAY WITH
LITTLE ACTUAL WEATHER. IT MAY HOWEVER SHIFT THE DEEPER MOISTURE
FURTHER WEST SO CONTINUED HIGHER POPS WEST OF DEMING. DECENT MUCAPE
AND LI'S WOULD SUGGEST STORMS APPROACHING SEVERE BUT LITTLE
DIRECTIONAL OR SPEED SHEAR WILL MAKE ORGANIZED UPDRAFTS HARD TO
MAINTAIN. BY WEDNESDAY AND LASTING INTO THE WEEKEND...MODELS SHOW
THE EAST STABILIZING SOMEWHAT AND AS MENTIONED ABOVE...THE DEEPER
MOISTURE (HIGHER PW'S) ALSO PUSHED WEST. GIVEN THESE TWO FACTS KEPT
THE HIGHEST POPS OUT WEST AND THE LOW (NO) POPS IN THE EAST.

WILL BE INTERESTING TO WATCH THE LONG TERM (BEYOND CURRENT FORECAST
PERIOD) AS BOTH GFS/ECMWF BRING BREAK OFF LOW FROM EAST COAST LOW
BACK WESTWARD INTO TEXAS NEXT TUE/WED. ALSO A BACK DOOR PRECEDES
THIS FEATURE EARLY MONDAY. COULD BE A REAL RAINMAKER BUT PLENTY OF
TIME FOR THE MODELS TO GET COLD FEET ON THIS ONE.

&&

.AVIATION...VALID 08/00Z-09/00Z.
HIGH PRESSURE ALOFT CONTINUES OVER THE AREA THRU THE FCST PD.
EASTERLY FLOW AT SFC WILL CONTINUE MOISTURE SUPPLY AND TOGETHER WITH
SOME INSTABILITY WILL PROVIDE SCT MTN AND ISOLD BASIN SHWRS AND
TSTMS MAINLY 18Z-06Z. FEW-SCT 060-080 SCT-BKN 100-140 AND SCT-BKN
200-250. LCL BKN-OVC 040-060 OVC100 1-3SM +RA TSRAGS BLDU.

&&

.FIRE WEATHER...
A LARGE RIDGE ALOFT CONTINUES OVER NEW MEXICO AND WILL REMAIN SO FOR
MOST OF THIS WEEK. THIS HIGH WILL ACT TO REDUCE THE INSTABILITY
SOMEWHAT...HOWEVER THERE WILL BE AMPLE LOW LEVEL MOISTURE REMAINING
TO KEEP CONVECTION AT ISOLATED TO SCATTERED LEVELS EACH DAY THROUGH
THE WEEK. STORMS WILL BE FOCUSED OROGRAPHICALLY AND IN GENERAL WILL
FAVOR AREAS WEST OF THE RIO GRANDE. WINDS ALOFT ARE QUITE LIGHT
AND VARIABLE AND THUS STORMS WILL MOVE FAIRLY SLOWLY MAKING FLOODING
OF LOW AREAS MORE LIKELY. TEMPERATURES WILL REMAIN WARM WITH DAILY
HIGHS AT OR SLIGHTLY ABOVE NORMAL. IN GENERAL THE MIN RELATIVE
HUMIDITIES WILL RUN IN THE 20% TO 30% FOR SUNDAY AND  MONDAY ACROSS
THE ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  98  76  98  76 /  10  10  20  10  10
SIERRA BLANCA           74  96  71  97  73 /  10   0  20  10  10
LAS CRUCES              73  97  69  96  71 /  20  10  20  10  10
ALAMOGORDO              74  97  73  97  75 /  20  10  20  20  10
CLOUDCROFT              51  75  50  75  48 /  30  40  20  40  20
TRUTH OR CONSEQUENCES   73  96  69  95  71 /  20  20  20  20  20
SILVER CITY             64  89  64  88  62 /  40  30  30  30  30
DEMING                  71  98  65  96  67 /  30  20  30  10  20
LORDSBURG               71 100  70  99  72 /  30  20  30  20  30
WEST EL PASO METRO      75  98  75  97  74 /  10  10  20  10  10
DELL CITY               71  97  67  96  70 /  10   0  20  10  10
FORT HANCOCK            81 100  78  99  81 /  10   0  20  10  10
LOMA LINDA              68  91  68  91  67 /  10  10  20  10  10
FABENS                  80  99  74  99  77 /  10   0  20  10  10
SANTA TERESA            73  97  72  97  72 /  20  10  20  10  10
WHITE SANDS HQ          78  96  76  96  78 /  20  10  20  10  20
JORNADA RANGE           68  96  64  97  66 /  20  10  20  10  10
HATCH                   75  94  72  93  74 /  20  20  20  10  10
COLUMBUS                74  98  72  96  74 /  20  20  20  10  20
OROGRANDE               72  97  70  98  72 /  20  10  20  20  10
MAYHILL                 59  83  59  83  54 /  30  30  20  30  20
MESCALERO               56  86  55  85  52 /  30  40  20  40  20
TIMBERON                58  80  58  81  55 /  30  40  20  30  10
WINSTON                 59  90  58  86  59 /  30  30  40  30  30
HILLSBORO               68  93  68  90  67 /  30  20  30  20  30
SPACEPORT               72  96  68  95  70 /  20  20  20  10  10
LAKE ROBERTS            61  91  59  88  56 /  30  40  40  30  30
HURLEY                  62  89  66  89  63 /  30  30  30  30  30
CLIFF                   58  98  55  97  57 /  30  20  30  30  30
MULE CREEK              55  97  52  95  51 /  30  30  30  20  30
FAYWOOD                 65  93  65  90  64 /  30  30  30  20  30
ANIMAS                  71 101  70 100  72 /  30  20  30  20  30
HACHITA                 68 100  65  98  67 /  30  20  30  20  30
ANTELOPE WELLS          71  98  70  97  72 /  30  20  30  20  30
CLOVERDALE              65  97  69  92  68 /  30  20  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Jul 7, 10:29 AM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1129 AM MDT SUN JUL 7 2013

NMZ401>417-TXZ418>424-081715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1129 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS. MAIN THREATS ARE HEAVY RAIN AND POSSIBLE
FLOODING. ALSO PEA SIZE HAIL AND WIND GUSTS OF 35 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED TO SCATTERED THUNDERSTORMS CONTINUING...WITH BEST COVERAGE
WEST OF DEMING. AGAIN BIGGEST THREAT WILL BE HEAVY RAINFALL AND
POSSIBLE FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR DAMAGE OR
FLOODING TO THIS OFFICE.

HEFNER

In the hours before

Special weather statement, Jul 7, 11:39 AM MST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1239 PM MDT SUN JUL 7 2013

NMZ414>417-071930-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
1239 PM MDT SUN JUL 7 2013

...STRONG THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS...

AT 1235 PM MDT...THUNDERSTORMS WERE DEVELOPING OVER THE CENTRAL
CREST OF THE SOUTHERN SACRAMENTO MOUNTAINS...BASICALLY IN A BROKEN
LINE FROM NEAR LAKE MESCALERO TO SILVER LAKE TO JUST NORTH OF
TIMBERON.

THESE STORMS WERE NEARLY STATIONARY...AND ARE CAPABLE OF PRODUCING
LOCALLY TORRENTIAL DOWNPOURS...WIND GUSTS TO 45 MPH...AND SMALL
HAIL. SMALL HAIL MAY ACCUMULATE IN A FEW SPOTS.

THUNDERSTORMS WILL SPREAD TO OTHER PARTS OF THE SACRAMENTO MOUNTAINS
IN THE NEXT HOUR OR SO AS OUTFLOW DEVELOPS.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  MESCALERO...
  CLOUDCROFT...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  APACHE SUMMIT...
  MOUNTAIN PARK...
  SUNSPOT...
  WEED...
  BLUFF SPRINGS...
  LAKE MESCALERO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HARDIMAN
Local storm report, Jul 7, 12:52 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
152 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      MIMBRES                 32.86N 107.98W
07/06/2013                   GRANT              NM   FOREST SERVICE

&&

EVENT NUMBER EPZ1300514

HARDIMAN

The radar

The El Paso radar (KEPZ), 169 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
July 7, 4:00 PM MST to 6:00 PM MST
Where
Grant County, 3.93 mi N of Georgetown to 5.48 mi WNW of San Lorenzo
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
32.907, -108.024

Forest Service personnel reported Mimbres River flooded access roads to the silver fire Incident Center. Low water crossings were impassable due to high water and debris flow. Minor flooding was also reported at Cold Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467428.